Illinois, 2004

Lightning Strike in Illinois, May 13, 2004

May 13, 2004 · NWS LSX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 1:45 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, May 13, 1:45 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT THU MAY 13 2004

.DISCUSSION...
AT SFC CDFNT HAS MADE ITS WAY INTO NRN MO SWWD INTO SFC LOW IN WRN
OK.  SWLY FLOW ALOFT KEEPING ADVANCE OF UNSEASONABLY COLD AIR PRETTY
SLOW AND LATEST INDICATIONS ARE ANOTHER S/W WILL ROTATE AROUND THE
BOTTOM OF THE DEEP ROCKIES TROUGH AND MOVE ONTO THE SRN PLAINS
TONIGHT BEFORE LIFTING NEWD INTO MO ON FRIDAY.

ALL THE ACTIVITY DEVELOPED W OF US OVERNIGHT. TSTMS HOLDING THEIR
OWN BETTER THAN I THOT THEY WOULD AS THEY MOVE TOWARD CNTRL MO.  LOOK
FOR THIS ACTIVITY TO DIE OUT OVER WRN HLF CWA THIS MORNING. NEXT
ROUND OF ACTIVITY WILL DEVELOP THIS AFTN/EVE CLOSER TO US AND N CNTRL
MO MAY HAVE HEAVY PCPN PROBLEM. DID NOT ISSUE ANY HIGHLIGHTS ATTM AS
I THINK WE HAVE TIME TO TAKE ANOTHER LOOK AT IT BEFORE ISSUING THE
LATEST THIS AFTN.
ONCE THE SECOND S/W ROTATES THRU US LOOK FOR COLDER AIR TO RACE EWD
INTO THE AREA.  MAY NOT HAVE IT COLD ENOUGH BUT THE TREND IS THERE.

FOR TDA WILL GO WITH HIGH POPS IN MO SIDE OF CWA TDA PRIMARILY FROM
DECAYING LN OF STORMS AND THEN WILL LOOK FOR PCPN TO PEAK OUT LATE
TONIGHT AND EARLY FRIDAY ALG/BHD CDFNT.

JUST RECEIVED THE HVY PCPN OUTLOOK WHICH ALSO AGREES IN KEEPING THIS
JUST WEST OF OUR AREA...LOOKS GOOD TO US.

EXTENDED...HI PRESSURE MOVES NORTHEAST OF THE AREA ON SUNDAY WITH
RETURN FLOW KICKING IN AND DEWPOINTS CLIMBING BACK INTO THE 50S AND
60S BY MONDAY.  FELT THAT MOS GUIDANCE WAS A LITTLE TOO COOL THROUGH
THE EXTENDED SO I BUMPED THINGS UP A BIT HERE AND THERE TO KEEP US
IN THE UPPER 70S AND LOW 80S THROUGH THE PERIOD.  THERE COULD BE
SOME ISOLATED TO SCATTERED RAIN OVER NORTHERN SECTIONS OF THE AREA
ON SUNDAY NIGHT INTO MONDAY ON THE NOSE OF THE LOW LEVEL JET AND
ALONG THE WARM FRONT...BUT ITS KIND OF QUESTIONABLE AT THIS TIME SO
JUST KEPT SLIGHT CHANCES GOING.  INTO MID-WEEK THE GFS SETS UP A
QUASI-STATIONARY FRONT EAST WEST THROUGH THE CWFA.  THE ECMWF
DOESNT HAVE THIS FEATURE...AND PREVIOUS RUNS OF THE GFS WERE
FURTHER NORTH WITH THIS BOUNDARY.  GIVEN THIS UNCERTAINTY WAS
RELUCTANT TO GO TOO HIGH FOR POPS...BUT GIVEN THE TIME OF YEAR AND
THE ZONAL FLOW WITH LITTLE SHORTWAVES RIPPLING THROUGH ALOFT...FELT
THAT A BLANKET 30 POP WAS IN ORDER.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

PEDIGO/CARNEY

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 13, 8:15 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT THU MAY 13 2004

MOZ018-019-026-027-034>036-041-042-047>051-059-141200-
AUDRAIN-BOONE-CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-
MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY-
915 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND
CENTRAL MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  SCATTERED THUNDERSTORMS WILL REDEVELOP ALONG A SLOW
MOVING COLD FRONT THIS AFTERNOON OVER NORTHEAST AND CENTRAL MISSOURI
AND CONTINUE INTO THE EVENING HOURS.  THE PRIMARY SEVERE THREAT WILL
BE FOR LARGE HAIL AND DAMAGING WINDS.

THERE IS ALSO THE RISK OF LOCALLY HEAVY RAINFALL OVER THIS AREA
DUE TO THE SLOW MOVING NATURE OF THE FRONT...AND THEREFORE SLOW
EASTWARD PROPAGATION OF HEAVY RAIN PRODUCING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING
AND TAPER OFF OR END FRIDAY AFTERNOON.  THE WEEKEND WILL BE DRY
BUT MORE THUNDERSTORMS ARE POSSIBLE OVER THE AREA BY TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT FOR SEVERE
WEATHER OR FLOODING POTENTIAL.

ILZ058>060-064-065-069-070-074-079-095>102-MOZ052-060>065-072>075-
084-085-099-141200-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-
FRANKLIN-GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-
MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-
RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
915 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
MISSOURI...AS WELL AS PARTS OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
INTO TONIGHT...AS THEY REDEVELOP ALONG A SLOW MOVING AND STRONG COLD
FRONT AS IT MOVES THROUGH CENTRAL AND EASTERN MISSOURI AND WESTERN
ILLINOIS.

THERE IS ALSO THE RISK OF LOCALLY HEAVY RAINFALL OVER THIS AREA
DUE TO THE SLOW MOVING NATURE OF THE FRONT...AND THEREFORE SLOW
EASTWARD PROPAGATION OF HEAVY RAIN PRODUCING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING
AND TAPER OFF OR END FRIDAY AFTERNOON.  THE WEEKEND WILL BE DRY
BUT MORE THUNDERSTORMS ARE POSSIBLE OVER THE AREA BY TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT
FOR POSSIBLE HEAVY RAINFALL REPORTS OR A STRAY STRONG THUNDERSTORM.

TES

The radar

The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Clair

When
May 13, 1:15 PM CST
Where
St. Clair County, Belleville
Reported by
NEWSPAPER
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Lightning was blamed for a fire at a two-story house in Belleville.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396631.